Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 161, NWS Pueblo, CO

August 20, 2005El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 20, 2005, 1:25 PM MDT for El Paso County, Colorado. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2005, 1:25 PM MDT (19:25 UTC)
Expired
Aug 20, 2005, 2:31 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 42 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 1:31 PM MDTHAIL 0.754 N Colorado Springs, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-370 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 201927
SVRPUB
COC041-202030-
/O.NEW.KPUB.SV.W.0161.050820T1925Z-050820T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
125 PM MDT SAT AUG 20 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO.
  THIS INCLUDES COLORADO SPRINGS AND FORT CARSON.

* UNTIL 230 PM MDT.

* AT 121 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS PRODUCING NICKEL SIZE HAIL.  THESE STORMS WERE
  CENTERED ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF FORT
  CARSON TO NORTHEASTERN COLORADO SPRINGS TO PEYTON...AND WAS
  MOVING   SOUTHEAST AT 5 MPH. A STRONG STORM WAS ALSO DEVELOPING 
  OVER CHEYENNE MOUNTAIN THAT WILL MOVE ACROSS FORT CARSON TO NEAR 
  FOUNTAIN BY 200 PM.

* SEVERE THUNDERSTORMS WILL BE...
  OVER WESTERN EL PASO COUNTY UNTIL 230 PM.  


IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3856 10407 3911 10409 3912 10494 3858 10492

$$
3 follow-up statements
000 
WWUS55 KPUB 201940
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
136 PM MDT SAT AUG 20 2005

COC041-202030-
/O.CON.KPUB.SV.W.0161.000000T0000Z-050820T2030Z/
EL PASO CO-
136 PM MDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EL PASO COUNTY UNTIL
230 PM MDT...

AT 131 PM MDT...RADAR SHOWED A LINE OF SEVERE THUNDERSTORMS CAPABLE 
OF PRODUCING NICKEL SIZE HAIL.  THESE STORMS WERE CENTERED ALONG A 
LINE EXTENDING FROM 8 MILES SOUTHWEST OF FORT CARSON TO FALCON TO 
CALHAN...OR ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF COLORADO 
SPRINGS TO 8 MILES NORTHEAST OF COLORADO SPRINGS TO 27 MILES 
NORTHEAST OF COLORADO SPRINGS.  THESE STORMS WERE NEARLY STATIONARY. 
HAIL UP TO THREE QUARTERS OF AN INCH WAS REPORTED IN MANY AREAS OF 
COLORADO SPRINGS. FREQUENT CLOUD TO GROUND LIGHTNING WAS ALSO 
REPORTED.

SEVERE THUNDERSTORMS WILL BE...
  OVER WESTERN AND NORTHERN EL PASO COUNTY INCLUDING THE COLORADO
  SPRINGS AREA UNTIL 230 PM. 


LAT...LON 3856 10407 3911 10409 3912 10494 3858 10492

$$
000 
WWUS55 KPUB 202013
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
208 PM MDT SAT AUG 20 2005

COC041-202030-
/O.CON.KPUB.SV.W.0161.000000T0000Z-050820T2030Z/
EL PASO CO-
208 PM MDT SAT AUG 20 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR EL PASO COUNTY UNTIL
230 PM MDT...

AT 207 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE 
HAIL AND EXTREMELY HEAVY RAIN.  THESE STORMS WERE CENTERED ALONG A 
LINE EXTENDING FROM 8 MILES SOUTHWEST OF FORT CARSON TO EXTREME 
SOUTH CENTRAL COLORADO SPRINGS TO 6 MILES EAST OF FALCON TO PEYTON 
TO CALHAN...OR ALONG A LINE EXTENDING FROM 17 MILES SOUTH OF 
COLORADO SPRINGS TO COLORADO SPRINGS TO 15 MILES EAST OF COLORADO 
SPRINGS TO 20 MILES NORTHEAST OF COLORADO SPRINGS. THE LINE WAS 
MOVING SOUTHEAST AT 5 MPH.

SEVERE THUNDERSTORMS WILL BE...
  OVER FORT CARSON AND SOUTHERN COLORADO SPRINGS BETWEEN 200 PM AND
  230 PM. AT 200 PM IT APPEARED THE MOST INTENSE STORMS WERE OVER 
  SOUTHERN COLORADO SPRINGS AND NORTHERN FORT CARSON MOVING TOWARD 
  FOUNTAIN AND SECURITY. THE STORMS WILL MOVE NEAR THE PIKES PEAK 
  INTERNATIONAL RACEWAY BY 230 PM. 

LAT...LON 3856 10407 3911 10409 3912 10494 3858 10492

$$
000 
WWUS55 KPUB 202031
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
227 PM MDT SAT AUG 20 2005

COC041-202037-
/O.EXP.KPUB.SV.W.0161.000000T0000Z-050820T2030Z/
EL PASO CO-
227 PM MDT SAT AUG 20 2005

...THE SEVERE THUNDERSTORM WARNING FOR EL PASO COUNTY HAS EXPIRED...

AT 217 PM MDT...DOPPLER RADAR SHOWED STRONG THUNDERSTORMS EXTENDING 
FROM CALHAN TO THE COLORADO SPRINGS AIRPORT TO SECURITY TO THE EL 
PASO COUNTY LINE AT HIGHWAY 115. THE STRONGEST STORMS WAS ON 
HIGHWAY 115 NEAR THE COUNTY LINE AND NEAR SECURITY. THESE STORMS 
WERE MOVING SOUTHEAST AT 5 MPH AND WILL PRODUCE VERY HEAVY 
RAIN...WIND GUSTS TO 35 MPH...NICKEL SIZED HAIL AND FREQUENT CLOUD 
TO GROUND LIGHTNING. 

LAT...LON 3856 10407 3911 10409 3912 10494 3858 10492

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:11 AM MDT, 10 hours 14 minutes earlier.

Area forecast discussion, Aug 20, 3:11 AM MDT, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
311 AM MDT SAT AUG 20 2005

.SHORT TERM...
(TODAY AND TONIGHT)

CURRENTLY A BOUNDARY IS MOVING SOUTHWESTWARD THRU THE SERN PLAINS
AND A FEW SHOWERS HAVE DEVELOPED BEHIND IT...SO HAVE ADDED SOME ISOLD
SHOWERS TO THE FORECAST.  WATER VAPOR IMAGES SHOW THE MSTR PLUME OVR
THE AREA.  LOW LVL MSTR OVR THE SERN PLAINS INCREASED OVER NIGHT
BEHIND OUTFLOW BOUNDARY.  THERE IS THE POTENTIAL FOR SOME LOW CLOUDS
AND PATCHY FOG TO DEVELOP THIS MORNING ACRS PORTIONS OF THE SE
PLAINS.

MAIN CONCERN FOR TODAY IS PCPN CHANCES ACRS THE AREA.  MODELS SHOW
QG ASCENT OVR MUCH OF THE AREA.  OVR THE SE PLAINS THE SFC BOUNDARY
WL LIKELY BE BACKING UP TO ALONG THE SERN MTS LATER THIS MORNING
AND UPSLOPE FLOW ALONG AND NEAR THE ERN MTS WL SERVE TO FOCUS PCPN
IN THIS AREA...AND WL KEEP THE HIGHEST POPS HERE BUT WL ONLY GO SCT
BASED ON MOS VALUES.  TEMPS ALOFT OVR WRN AREAS CHANGE LITTLE TODAY
SO WL KEEP TEMPS SIMILAR TO YESTERDAY.  OVR THE E TEMPS COOL
SLIGHTLY.  AFTER THE EVENING HOURS THERE DOES NOT SEEM TO BE MUCH
REASON TO KEEP MUCH CHANCE FOR PCPN GOING MOST AREAS...SO WL
DECREASE POPS AND BLEND WITH SURROUNDING AREAS.

.LONG TERM...
(SUNDAY THROUGH FRIDAY)

THE MAIN FORECAST CHALLENGE WILL BE THE DAILY...MAINLY DIURNAL...
POTENTIAL FOR SHRA/TSRA ACROSS S CNTRL/SERN CO.

SUN THROUGH FRI...MOISTURE AND INSTABILITY SHOULD REMAIN OVER THE
CNTRL ROCKIES FROM SUN THROUGH FRI. SO...WILL MAINTAIN LOW POPS/WX
CHANCES EACH FOR MAINLY DIURNAL SHRA/TSRA. INTERESTING THAT THE
GFS80 HARDLY PRINTS OUT ANY QPF FOR WED THROUGH FRI...HOWEVER...
THERE SHOULD BE ENOUGH MOISTURE AND INSTABILITY TO MAINTAIN LOW
POP CHANCES...WHICH IS NEAR CLIMO FOR THIS TIME OF THE YEAR.
ALSO...WITH EACH MODEL RUN...THE GFS80 HAS TENDED TO RE-INTRODUCE
QPF ACROSS S CNTRL AND SERN CO. TEMPS SHOULD BE AT OR SLIGHTLY
ABOVE AVE READINGS FOR LATE AUG. METZE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...NONE.

&&

28/17
Hazardous weather outlook, Aug 20, 6:18 AM MDT, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
618 AM MDT SAT AUG 20 2005

COZ058>089-093>099-211300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
618 AM MDT SAT AUG 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA TODAY AND TONIGHT.  THE MAIN THREATS FROM THE STORMS WILL BE
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN.  SOME STORMS MAY
ALSO PRODUCE HAIL UP TO 1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE WILL BE THE POTENTIAL FOR ISOLATED THUNDERSTORMS ACROSS SOUTH
CENTRAL AND SOUTHEAST COLORADO EACH AFTERNOON AND EVENING THROUGH THE
PERIOD. THE MAIN THREATS FROM THUNDERSTORMS WILL BE CLOUD TO GROUND
LIGHTNING...SMALL HAIL UP TO 1/2 INCH IN DIAMETER...AND WIND GUSTS UP
TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:14 PM MDTFlash Flood WarningPUBEl Paso3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.